Nebraska, 2011Ice Storm and Winter Storm in Nebraska, February 19 to 20, 2011
February 19 to 20, 2011 · NWS LBF · 10 events in 10 counties and zones
A strong storm system tracked northeast across western and north central Nebraska during the overnight hours on February 19th through the morning hours on February 20th. Warm air lifting over subfreezing temperatures near the surface caused scattered thunderstorms with freezing rain and sleet to occur.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system tracked northeast across western and north central Nebraska during the overnight hours on February 19th through the morning hours on February 20th. Warm air lifting over subfreezing temperatures near the surface caused scattered thunderstorms with freezing rain and sleet to occur. Significant ice accumulations of a quarter to half inch occurred across the eastern half of north central Nebraska, while significant accumulations of sleet and freezing rain occurred across western portions of north central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 19, 3:56 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 19, 3:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CST SAT FEB 19 2011
.SYNOPSIS...
STORM SYSTEM OVER THE WESTERN CONUS SLAMMING INTO CENTRAL
CALIFORNIA COAST.
&&
.DISCUSSION...
MODELS DO NOT HAVE A GOOD HANDLE ON TEMPERATURE FORECAST WHICH IS
MOST CRITICAL TO NEAR TERM FORECAST. HAVE LOW CONFIDENCE IN NEAR
TERM. COLORADO LOW WILL DEVELOP THIS EVENING ON THE EASTERN PLAINS
OF COLORADO AND THEN MOVE INTO THE NEBRASKA KANSAS BORDER TONIGHT
AND MOVE SLOWLY EAST THROUGH SUNDAY DRAWING COLD AIR SOUTH. COLD
FRONT ALREADY HALF WAY THROUGH THE SANDHILLS. UPPER LEVEL WARM
FRONT WILL LIFT NORTH OUT OF KANSAS TONIGHT AND MOVE ACROSS
SOUTHERN NEBRASKA AND UP AND OVER COLDER AIR IN PLACE OVER THE
SANDHILLS. INSTABILITY ALOFT WILL ALLOW FOR SOME THUNDER WITH THE
FIRST WAVE. DEPENDING ON SURFACE TEMPERATURES SNOW NORTH OVER
NORTHWEST NEBRASKA. MIXED PRECIPITATION HIGHWAY 92 SOUTH TO
INTERSTATE 80 AND THEN RAIN SOUTH INTO KANSAS. FREEZING RAIN WILL
BE MAIN CONCERN OVER NORTH CENTRAL NEBRASKA AFTER MIDNIGHT TONIGHT
WHERE BEST CHANCE FOR INSTABILITY SHOWERS AND FROZEN SURFACE
TEMPERATURES WILL COMBINE FOR FREEZING RAIN. QPF FROM MODELS QUITE
IMPRESSIVE. ICE STORM WARNING ISSUED FOR NORTH CENTRAL NEBRASKA.
WILL HAVE TO ADD HIGHLIGHTS AFTER CHANGEOVER TO SNOW ON SUNDAY. SNOW
WILL BECOME HEAVY TONIGHT OVER SHERIDAN AND CHERRY COUNTIES HAVE
GONE WITH WINTER STORM WARNING WITH SNOW CONTINUING INTO SUNDAY
NIGHT. STRONG WINDS TO DEVELOP HAVE INCLUDED BLOWING SNOW. SYSTEM
TO WIND DOWN SUNDAY NIGHT WITH SOME FLURRIES OVER NORTH CENTRAL
MONDAY MORNING AS UPPER LOW MOVES EAST. FALLING TEMPERATURES
THROUGH THE DAY SUNDAY WITH MONDAY MORNING BELOW ZERO OVER
NORTHWEST NEBRASKA. TEMPERATURES REBOUNDING TUESDAY AND WEDNESDAY
AHEAD OF NEXT COLD FRONTAL PASSAGE THURSDAY. CHANCE OF SNOW
THURSDAY THROUGH FRIDAY WITH COOLER AIR FILTERING TOWARDS THE WEEKEND.
&&
.AVIATION...
ARCTIC FRONT HAS PUSHED INTO NORTHERN NEB...WITH IFR STRATUS
IMPACTING NORTHWEST NEBRASKA...INCLUDING KVTN. EXPECT A SHORT PERIOD
OF MVFR CIGS...BEFORE RETURNING TO IFR. LATER TONIGHT...AS THE STORM
SYSTEM PUSHES ACROSS THE ROCKIES...LIGHT FREEZING RAIN...SLEET OR
SNOW WILL BEGIN. THIS WILL TRANSITION TO ALL SNOW WITH REDUCED
VISIBILITIES POSSIBLE DROPPING TO LESS THAN ONE MILE FOR KVTN. BY
TOMORROW WINDS WILL INCREASE AND PRODUCE SOME BLOWING SNOW.
FURTHER SOUTH...FOR KLBF TERMINAL...SOME ELEVATED INSTABILITY WILL
DEVELOP AHEAD OF THE LOW AN RESULT IN THE POSSIBILITY OF
THUNDERSTORMS. SURFACE TEMPS MAY BE CLOSE TO THE FREEZING
MARK...WHICH WOULD RESULT IN THUNDER FREEZING RAIN. OVERNIGHT AS
COLD AIR PUSHES SOUTH...THE THREAT FOR THUNDERSTORMS
DIMINISHES...HOWEVER LIGHT FREEZING RAIN AND/OR SLEET WILL BECOME
LIKELY. THEN A CHANGE TO SNOW TOWARDS MORNING IS EXPECTED. MVFR
DROPPING TO IFR CIGS WILL LIKELY PUSH INTO SW NEB EARLY TONIGHT AND
CONTINUE THROUGH TOMORROW.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING
UNTIL MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT FOR NEZ004-005-023>025-094.
WINTER WEATHER ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
6 PM CST /5 PM MST/ SUNDAY FOR NEZ022-035>037-057-059.
ICE STORM WARNING FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
NEZ006>010-026>029.
FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY
FOR NEZ038.
&&
SHORT TERM/AVIATION...MASEK
LONG TERM...POWER
Hazardous weather outlook, Feb 19, 4:27 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM CST SAT FEB 19 2011
NEZ004>010-022>029-035>038-056>059-069>071-094-202230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
427 PM CST SAT FEB 19 2011 /327 PM MST SAT FEB 19 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
AN INTENSE STORM SYSTEM IS EXPECTED TO CROSS THE CENTRAL AND
NORTHERN PLAINS TONIGHT AND SUNDAY. THE STORM IS EXPECTED TO BRING
A WIDE RANGE OF WEATHER TYPES TO WESTERN AND NORTH CENTRAL
NEBRASKA. THERE IS A RISK OF THUNDERSTORMS THIS EVENING AND
OVERNIGHT IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
PRIMARY RISK WITH THUNDERSTORMS IS EXPECTED TO BE HAIL AND BRIEF
HEAVY RAIN.
IN THE AREA...ALONG AND SOUTH OF INTERSTATE HIGHWAY 80...LIGHT
FREEZING RAIN AND SLEET IS LIKELY LATE TONIGHT TO EARLY SUNDAY.
THE RISK OF THUNDERSTORMS IS MINIMAL NORTH OF NEBRASKA
HIGHWAY 2 AND WEST OF HIGHWAY 83. IN THAT AREA...FREEZING RAIN AND
SLEET WILL CHANGE TO SNOW LATE TONIGHT.
IN ADDITION...FREEZING RAIN IS LIKELY AFTER MIDNIGHT IN NORTH
CENTRAL NEBRASKA EAST OF HIGHWAY 83 WITH SIGNIFICANT ICE
ACCUMULATION LIKELY. HEAVY ICE ACCUMULATION IS POSSIBLE IN THE
AREAS ALONG AND EAST OF HIGHWAY 281.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AS THE STORM SYSTEM CONTINUES ITS SLOW TREK ACROSS THE NORTHERN
PLAINS...SNOW IS EXPECTED TO CONTINUE OVER MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA WITH UP TO FIVE INCHES POSSIBLE ALONG AND
NORTH OF HIGHWAY 20. WIND WILL INCREASE SUNDAY AFTERNOON AND
EVENING TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH. THIS WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OR DEPLOYMENT OF SPOTTERS IS NOT LIKELY TO BE NEEDED
TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
JRS
Winter Storm, Thomas
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Law enforcement in Thedford reported 0.50 inch of ice accumulation from freezing rain. Light sleet accumulations of a tenth of an inch were also reported. Snowfall amounts around an inch also occurred as the system exited during the morning hours on February 20th.
Winter Storm, Eastern Cherry
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Cooperative observer in Valentine reported 0.70 inch of sleet. Sleet accumulations of a half inch or more were common across eastern Cherry county. Ice accumulations from freezing rain of a quarter inch or less were also reported. Snowfall amounts of 1 to 2 inches occurred as the system exited during the morning hours on February 20th.
Ice Storm, Keya Paha
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Public
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Public reported around a quarter inch of ice accumulation from freezing rain located 11 miles southeast of Springview. Ice accumulations around a quarter inch were common across Keya Paha county. Light snow and sleet accumulations around an inch also occurred as the system exited during the morning of February 20th.
Ice Storm, Boyd
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Cooperative observer located in Lynch reported a quarter inch of ice accumulation from freezing rain. Ice accumulations around a quarter inch were common across Boyd county. Light snow and sleet accumulations around an inch also occurred as the system exited during the morning of February 20th.
Ice Storm, Brown
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Cooperative observer located in Ainsworth reported a quarter inch of ice accumulation from freezing rain. Ice accumulations around a quarter inch were common across Brown county. Light snow and sleet accumulations around an inch also occurred as the system exited during the morning of February 20th.
Ice Storm, Rock
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Cooperative observer located in Bassett reported a quarter inch of ice accumulation from freezing rain. Ice accumulations around a quarter inch were common across Rock county. Light sleet accumulations around a quarter inch also occurred as the system exited during the morning of February 20th.
Ice Storm, Holt
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Holt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Cooperative observer located in Atkinson reported one inch of ice accumulation from freezing rain. Ice accumulations around a quarter to half inch were common across Holt county. Light sleet accumulations from a tenth to a quarter inch also occurred as the system exited during the morning of February 20th.
Ice Storm, Blaine
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
General public reported a quarter inch or ice in Dunning. Ice accumulations around a quarter to half inch were common across Blaine county. Light sleet accumulations from a tenth to a quarter inch also occurred as the system exited during the morning of February 20th.
Ice Storm, Loup
- When
- February 19, 6:00 PM CST to February 20, 12:00 PM CST
- Where
- Loup forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Law enforcement reported freezing rain with a quarter inch of ice accumulation in Taylor. Ice accumulations around a quarter to half inch were common across Loup county.
Winter Storm, Hooker
- When
- February 19, 6:00 PM MST to February 20, 12:00 PM MST
- Where
- Hooker forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Law enforcement in Mullen reported 0.85 inch of sleet. Sleet accumulations of a half inch or more were common across Hooker county. Ice accumulations from freezing rain of a tenth of an inch were also reported. Snowfall amounts around an inch also occurred as the system exited during the morning hours on February 20th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, February 19 to 20, 20111 death · 1 injured · 4 events
- Strong Wind in Virginia, February 19, 20111 death · 1 injured · $5,000 · 1 event
- High Wind in New York, February 19, 2011$600,000 · 54 kt wind · 6 events
- Flash Flood in Iowa, February 19 to 20, 2011$200,000 · 1 event
- High Wind in Massachusetts, February 19, 2011$65,000 · 64 kt wind · 11 events
- High Wind in Connecticut, February 19, 2011$60,000 · 51 kt wind · 2 events
- Heavy Snow in Arizona, February 19, 2011$50,000 · 1 event
- Blizzard and Winter Storm in South Dakota, February 19 to 20, 201122 events
- Strong Wind in Arizona, February 19, 20112 injured · $1,000 · 1 event
- Blizzard and Heavy Snow in North Dakota, February 19 to 21, 201115 events
- Astronomical Low Tide in New Jersey, February 19 to 20, 201111 events
- Blizzard and Winter Storm in Alaska, February 19 to 20, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281036, 281045, 281048, 281049, 281050, 281051, 281054, 281055, 281056, 281044.